Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 2, NWS Wichita, KS

January 6, 201413 counties in Kansas

NWS Wichita, KS issued this wind chill advisory at Jan 6, 2014, 7:58 PM CST for 13 counties in Kansas. It took effect at Jan 7, 2014, 12:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2014, 7:58 PM CST (01:58 UTC)
In effect from
Jan 7, 2014, 12:00 AM CST
Expired
Jan 7, 2014, 7:18 AM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
111 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WWUS43 KICT 070158
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CST MON JAN 6 2014


KSZ051>053-068>072-094>096-099-100-071500-
/O.NEW.KICT.WC.Y.0002.140107T0600Z-140107T1500Z/
MCPHERSON-MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-ELK-
WILSON-NEOSHO-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...MCPHERSON...MARION...COTTONWOOD FALLS...
NEWTON...EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...
HOWARD...FREDONIA...CHANUTE...ERIE...COFFEYVILLE...INDEPENDENCE...
PARSONS
758 PM CST MON JAN 6 2014

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
TUESDAY. 

* WIND CHILL VALUES...OF 15 TO 20 BELOW ARE EXPECTED LATE TONIGHT
  INTO TUESDAY MORNING. 

* OTHER IMPACTS...THE POSSIBILITY OF FROSTBITE AND HYPOTHERMIA
  WILL INCREASE IF PRECAUTIONS ARE NOT TAKEN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

LAWSON
2 follow-up statements
262 
WWUS43 KICT 070936
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
336 AM CST TUE JAN 7 2014

KSZ051>053-068>072-094>096-099-100-071500-
/O.CON.KICT.WC.Y.0002.000000T0000Z-140107T1500Z/
MCPHERSON-MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-ELK-
WILSON-NEOSHO-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...MCPHERSON...MARION...COTTONWOOD FALLS...
NEWTON...EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...
HOWARD...FREDONIA...CHANUTE...ERIE...COFFEYVILLE...INDEPENDENCE...
PARSONS
336 AM CST TUE JAN 7 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

* WIND CHILL VALUES...OF 10 TO 15 BELOW ARE EXPECTED THIS MORNING.

* OTHER IMPACTS...THE POSSIBILITY OF FROSTBITE AND HYPOTHERMIA 
  WILL INCREASE IF PRECAUTIONS ARE NOT TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KETCHAM
490 
WWUS43 KICT 071318
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
718 AM CST TUE JAN 7 2014

...WIND CHILL ADVISORY FOR SOUTHEAST KANSAS IS CANCELLED...

KSZ051>053-068>072-094>096-099-100-071430-
/O.CAN.KICT.WC.Y.0002.000000T0000Z-140107T1500Z/
MCPHERSON-MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-ELK-
WILSON-NEOSHO-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...MCPHERSON...MARION...COTTONWOOD FALLS...
NEWTON...EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...
HOWARD...FREDONIA...CHANUTE...ERIE...COFFEYVILLE...INDEPENDENCE...
PARSONS
718 AM CST TUE JAN 7 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
CHILL ADVISORY. 

TEMPERATURES ACROSS SOUTHEAST KANSAS ARE BEGINNING TO WARM AND
HAVE ENABLED WIND CHILLS TO RISE ABOVE CRITICAL VALUES. AS SUCH
THE WIND ADVISORY THAT HAD BEEN IN EFFECT FOR SOUTHEAST KANSAS IS
CANCELLED.

$$

ES

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 7:20 PM CST, 38 minutes earlier.

Area forecast discussion, Jan 6, 7:20 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CST MON JAN 6 2014

.SYNOPSIS...
ISSUED AT 328 PM CST MON JAN 6 2014

COLD ARCTIC AIR HAS TAKEN AHOLD OF THE REGION. SUB-ZERO MORNING
LOWS AND DANGEROUS WIND CHILL VALUES WERE PRESENT THIS MORNING.
UNDER FULL SUN TEMPERATURES HAVE RISEN MODESTLY TO THE TEENS.
WESTERLY WINDS ARE RELATIVELY LIGHT FOR KANSAS...BUT STILL KEEPING
WIND CHILL VALUES THIS AFTERNOON IN THE SINGLE DIGITS.

BILLINGS WRIGHT

&&

.UPDATE...
ISSUED AT 718 PM CST MON JAN 6 2014

HAD TO UPDATE TO KEEP UP WITH CURRENT TEMP TRENDS.

TEMPS ACROSS MUCH OF THE AREA ARE ONLY A FEW DEGREES FROM THEIR
FORECAST LOWS. CHANUTE HAS ALREADY GONE BELOW ZERO. WITH LIGHT
SOUTHWEST WINDS IN WICHITA...WOULD EXPECT THE TEMP TO QUICKLY FALL
OVER THE NEXT FEW HOURS DUE TO DRAINAGE OFF THE COWSKIN. SO
UPDATED TO DROP OVERNIGHT LOWS A FEW DEGREES.

LAWSON

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 328 PM CST MON JAN 6 2014

THE DEEP ARCTIC TROUGH WILL QUICKLY SLIDE EASTWARD
TONIGHT...ALLOWING SOUTHERLY WINDS TO RETURN. AS THESE SOUTHERLY
WINDS INCREASE DURING THE OVERNIGHT HOURS...TEMPERATURES COULD
INCREASE AFTER MIDNIGHT...WITH THE LOW BEING AROUND MIDNIGHT
BEFORE INCREASING SLIGHTLY. STILL EXPECT LOWS/OVERNIGHT
TEMPERATURES IN THE SINGLE DIGITS...SO NOT MUCH REPRIEVE.

HAVE RELATIVELY MODEST HIGHS FOR TOMORROW...BUT THERE ARE SOME CONCERNS THEY
COULD BE STUNTED BY THE SNOW COVER. REGARDLESS...HIGHS IN THE 30S
WITH SOUTHWESTERLY WINDS IS EXPECTED.

BY WEDNESDAY AND THURSDAY THE NEXT DISTURBANCE WILL IMPACT THE
REGION. THE SURFACE LOW DEVELOPING TUESDAY WILL TRACK SOUTHWARD
WEDNESDAY...CAUSING A FRONT TO MOVE OVER THE AREA. AS THE UPPER WAVE
APPROACHES...PRECIPITATION WILL DEVELOP OVER SOUTHEAST KANSAS.
THIS WILL MAINLY IMPACT SOUTHEAST KANSAS. WITH DRY MID-LAYERS AND
NO CLOUD ICE...THINK THE TYPE WILL BE DRIZZLE TO FREEZING
DRIZZLE. TEMPERATURES WILL BE COOLER WEDNESDAY AND THURSDAY THAN
TUESDAY WITH THE COLD AIR ADVECTION AND CLOUD COVER IN PLACE.

BILLINGS WRIGHT

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 328 PM CST MON JAN 6 2014

ANOTHER WAVE IS EXPECTED TO MOVE TOWARD THE PLAINS THURSDAY
NIGHT/FRIDAY MORNING. THE QUICK RECOVERY...DYNAMIC SYSTEM AND
MOISTURE FROM THE SOUTH WILL RESULT IN A MORE POTENT SYSTEM THAN
THE ONE ON WEDNESDAY/THURSDAY. THE ECMWF AND GFS ARE IN FAIRLY
GOOD AGREEMENT ABOUT THE TIMING AND LOCATION OF THIS WAVE...AND
THAT HAS RESULTED IN THE INCREASE OF POPS FOR THE PERIOD OF 06Z
FRIDAY TO 12Z SATURDAY. WITH WARM AIR ADVECTION TAKING HOLD OF
SOUTHEAST KANSAS...PRECIPITATION TYPE COULD BE TRICKY. FREEZING
PRECIPITATION IS EXPECTED OVERNIGHT AND DURING THE EARLY MORNING
HOURS...THEN SWITCHING OVER TO RAIN AS IT WARMS THROUGH THE DAY
FRIDAY.

AFTER THE SYSTEM EXITS SATURDAY...THE REMAINDER OF THE WEEKEND IS
RELATIVELY WARM WITH HIGHS EXPECTED IN THE 40S WITH STOUT
SOUTHERLY WINDS.

IN THIS ACTIVE PERIOD...ANOTHER WAVE APPROACHES ON MONDAY...THERE
ARE SOME SLIGHT DISCREPANCIES REGARDING EVOLUTION OF THE SURFACE
LOW AND FRONT ACROSS THE AREA AND RESULTING PRECIPITATION.
SOMETHING TO WATCH THROUGH THE NEXT WEEK.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 538 PM CST MON JAN 6 2014

VERY LITTLE IN THE WAY OF AVIATION CONCERNS THROUGH THE NEXT 24 HOURS.

STRONG NW FLOW ALOFT IS EXPECTED TO REMAIN OVER THE AREA. SURFACE
HIGH PRESSURE IS SITUATED OVER THE ARKLATEX REGION AND WILL
CONTINUE TO SHIFT EAST AS LEE TROUGHING INCREASES. CURRENTLY HAVE
HIGH CONFIDENCE THAT VFR CONDITIONS WILL CONTINUE THROUGH THIS TAF
PACKAGE. SURFACE WINDS WILL COME AROUND TO THE SOUTHWEST THIS
EVENING AND WILL GENERALLY REMAIN THAT WAY THROUGH TUESDAY.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT     1  38  23  33 /   0   0   0  10
HUTCHINSON       1  38  21  29 /   0   0   0  10
NEWTON          -2  36  22  31 /   0   0   0  10
ELDORADO        -1  37  23  33 /   0   0   0  20
WINFIELD-KWLD    2  40  25  35 /   0   0   0  20
RUSSELL          6  43  17  29 /   0   0   0  10
GREAT BEND       5  40  17  28 /   0   0   0  10
SALINA           0  37  18  27 /   0   0   0  10
MCPHERSON       -1  37  20  28 /   0   0   0  10
COFFEYVILLE      1  38  26  36 /   0   0   0  30
CHANUTE         -4  36  24  34 /   0   0   0  30
IOLA            -4  35  23  33 /   0   0   0  20
PARSONS-KPPF    -1  37  25  35 /   0   0   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 6, 4:07 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CST MON JAN 6 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
407 PM CST MON JAN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIND CHILLS OF ZERO TO 15 BELOW WILL AFFECT THE REGION OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILLS OF ZERO TO 15 BELOW WILL AFFECT THE REGION TUESDAY
MORNING.

LIGHT FREEZING DRIZZLE IS POSSIBLE ALONG AND EAST OF THE KANSAS
TURNPIKE WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT.

THERE IS A CHANCE OF A MIXED BAG OF LIGHT WINTRY PRECIPITATION
ACROSS SOUTHEAST KANSAS ON FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM/BILLINGS WRIGHT

Nearby

Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.